Texas, 2007Flash Flood and Hail in Texas, June 19 to 20, 2007
June 19 to 20, 2007 · NWS LUB · 13 events in 11 counties and zones
Scattered thunderstorms developed over a large portion of the Southern Plains during the evening hours of the 19th. This activity evolved into a derecho, or long-lived linear convective complex resulting in extreme winds, that rapidly propagated southeastward over the eastern Texas Panhandle, southwestern Oklahoma, and western north Texas.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- $150,000
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed over a large portion of the Southern Plains during the evening hours of the 19th. This activity evolved into a derecho, or long-lived linear convective complex resulting in extreme winds, that rapidly propagated southeastward over the eastern Texas Panhandle, southwestern Oklahoma, and western north Texas.
In addition to damaging thunderstorm winds, Texas Tech University West Texas Mesonet data depicted a well-defined mesoscale high that developed in the wake of the storms. This feature contributed to wind gusts measured as high as 89 mph in Memphis (Hall County). Structural damage was limited, and no injuries were reported. Also, several reports were received of cotton and wheat crop damage in associated with large hail over the western South Plains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 19, 5:00 PM CST, 2 hours 10 minutes earlier.
Area forecast discussion, Jun 19, 5:00 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
600 PM CDT TUE JUN 19 2007
.UPDATE...
QUICK UPDATE SENT TO ACCOUNT FOR RECENT CONVECTIVE TRENDS.
STRONG/SEVERE THUNDERSTORMS HAVE DEVELOPED ALONG BOUNDARIES BOTH
TO THE NORTH AND WEST OF THE FORECAST AREA. SATELLITE IMAGERY
DEPICTS MODERATE/STRONG TCU OVER THE NORTHWESTERN ZONES
ATTM...GENERALLY OVER LAMB...BAILEY...AND PARMER COUNTIES. WOULD
NOT BE SURPRISED TO SEE CONVECTIVE INITIATION IN THESE AREAS AS
COLD POOLS FROM AFOREMENTIONED STORMS SPREAD INTO THE FA. THUS
HAVE INCREASED GRIDDED POPS TO REFLECT SCATTERED STORMS OVER SAID
ZONES THROUGH THE EVENING HOURS. GIVEN HIGHLY UNSTABLE AIRMASS...
HIGH LOW LEVEL T/TD SPREADS...AND SLOW STORM MOTIONS...LOCALIZED
SEVERE WEATHER POSSIBLE IN THE FORM OF DAMAGING WINDS...LARGE
HAIL...AND VERY HEAVY RAINFALL.
WE WILL NEED TO MONITOR POSSIBLE MCS DEVELOPMENT GIVEN ADDITIONAL
CONVECTION OVER KANSAS THROUGH THE EVENING. LATER UPDATES REMAIN
POSSIBLE.
&&
.AVIATION...
CONVECTIVE/THUNDER CHANCES AT KLBB/KCDS REMAIN UNCERTAIN...WITH
PROBABILITIES APPEARING LESS THAN 50/50. BETTER CHANCES MAY BE
LATER TONIGHT IF AN MCS CAN MATERIALIZE TO THE NORTH AND SPREAD
SOUTHWARD OVERNIGHT. WILL LIKELY LEAVE MENTION OF THUNDER/CB OUT
AT BOTH TERMINALS ATTM. MID AND HIGH CLOUD COVER WILL BE ON THE
INCREASE HOWEVER.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 66 91 64 97 64 / 50 10 10 10 10
TULIA 67 92 65 97 66 / 40 10 10 10 10
PLAINVIEW 68 91 65 95 67 / 30 10 10 10 10
LEVELLAND 67 92 65 96 65 / 30 10 10 10 10
LUBBOCK 70 93 67 95 69 / 20 10 10 10 10
BROWNFIELD 69 93 65 96 66 / 20 10 10 10 10
CHILDRESS 71 92 70 97 71 / 20 10 10 10 10
SPUR 72 94 70 98 70 / 10 10 10 10 10
ASPERMONT 72 95 72 99 70 / 10 10 10 10 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
20
Hazardous weather outlook, Jun 19, 5:05 PM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
605 PM CDT TUE JUN 19 2007
TXZ021>044-200600-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
605 PM CDT TUE JUN 19 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TONIGHT
CONVECTIVE
SCATTERED THUNDERSTORMS MAY SPREAD OVER THE EXTREME SOUTHWESTERN
PANHANDLE AND THE NORTHWESTERN SOUTH PLAINS FROM EASTERN NEW
MEXICO AND THE WESTERN PANHANDLE LATER THIS EVENING. ANY
THUNDERSTORMS THAT MOVE INTO THE REGION WILL ENCOUNTER A STRONGLY
UNSTABLE ATMOSPHERE...AND MAY BRIEFLY BECOME SEVERE WITH DAMAGING
WINDS AND LARGE HAIL. STORMS WILL MOVE SLOWLY...SO VERY HEAVY
RAINFALL THAT COULD LEAD TO ISOLATED FLOODING MAY ALSO BECOME A
CONCERN.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
THERE IS A POSSIBILITY FOR SPOTTER ACTIVATION LATE THIS
EVENING...ESPECIALLY OVER THE EXTREME SOUTHWESTERN PANHANDLE OR
THE NORTHWESTERN SOUTH PLAINS.
In the hours before
Special weather statement, Jun 19, 6:42 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
742 PM CDT TUE JUN 19 2007
TXZ021-022-200115-
PARMER TX-CASTRO TX-
742 PM CDT TUE JUN 19 2007
...STRONG THUNDERSTORM ACROSS CASTRO AND PARMER COUNTIES...
AT 736 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
INTENSIFYING THUNDERSTORM OVER THE CASTRO AND PARMER COUNTY
LINE...ABOUT 13 MILES SOUTHWEST OF DIMMITT. THIS STORM WAS MOVING
NORTH AT 15 MPH.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
A RISK OF DAMAGING WINDS AND LARGE HAIL MAY EVOLVE FROM THIS STORM
IF INTENSIFICATION CONTINUES. BE PREPARED TO TAKE ACTION IF A
WARNING IS ISSUED.
PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Event by event
5 hail, 5 thunderstorm wind, 2 high wind, 1 flash flood. Local standard time, as filed.
Hail, Parmer
- When
- June 19, 7:10 PM CST to 7:20 PM CST
- Where
- Parmer County, Black
- Measured
- 0.75 in hail
- Crop damage
- $25,000
- Reported by
- Public
- Coordinates
- 34.680, -102.620
Local farmers reported penny size hail accompanied by thunderstorm wind gusts estimated at 60 mph. The wind-blown hail damaged wheat crops.
Thunderstorm Wind, Parmer
- When
- June 19, 7:10 PM CST to 7:20 PM CST
- Where
- Parmer County, Black
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $25,000
- Reported by
- Public
- Coordinates
- 34.680, -102.620
Local farmers estimated 60 mph thunderstorm winds that were accompanied by penny size hail near Black. The wind-blown hail reportedly damaged wheat crops.
Thunderstorm Wind, Castro
- When
- June 19, 7:55 PM CST to 8:05 PM CST
- Where
- Castro County, 12 mi NW of Dimmitt to 2 mi NE of Dimmitt
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $15,000
- Reported by
- Mesonet
- Coordinates
- 34.673, -102.469
Residents near the Easter community in northwestern Castro County estimated thunderstorm wind gusts up to 60 mph shortly before 20:00 CST. The winds downed utility lines, and electrical power was out to several customers for nearly three hours. By 20:05 CST, the Texas Tech University West Texas Mesonet site near Dimmitt recorded a peak gust of 60 mph as the thunderstorms continued to move southeast.
Hail, Hockley
- When
- June 19, 11:05 PM CST
- Where
- Hockley County, 7 mi N of Smyer
- Measured
- 0.75 in hail
- Crop damage
- $50,000
- Reported by
- Public
- Coordinates
- 33.681, -102.170
Hail up to three-quarters of an inch in diameter damaged a swath of cotton near the intersection of Farm to Market Roads 168 and 1294 north of Smyer.
High Wind, Hall
- When
- June 19, 11:20 PM CST to 11:55 PM CST
- Where
- Hall forecast zone
- Measured
- 77 kt (89 mph) measured gust
- Property damage
- $25,000
- Reported by
- Mesonet
- Coordinates
- 34.531, -100.681 (the zone’s center; the record gives no point)
Extreme winds developed within increasing pressure gradients in the wake of a linear convective complex over the extreme southeastern Texas Panhandle during the late evening hour of the 19th. Although the storms themselves directly resulted in damaging winds, high winds over Hall County resulted from a meso-high that was clearly identified in mesonet data and through a notable decrease in trailing stratiform precipitation.
Severe winds, with gusts up to 71 mph were initially measured by the Texas Tech University West Texas Mesonet site near Memphis between 23:20 and 23:25 CST. A KVII-TV Schoolnet site in Memphis recorded a peak gust of 89 mph at 23:21 CST. Although tree and power line damage was widespread, structural damage was limited to a destroyed gas station awning.
The Texas Tech University West Texas Mesonet site near Turkey additionally recorded a severe wind gust of 59 mph at 23:55 CST.
Thunderstorm Wind, Childress
- When
- June 19, 11:35 PM CST
- Where
- Childress County, (Cds)childress Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 34.430, -100.300
The Automated Surface Observing System at the Childress Airport recorded a peak gust of 62 mph as a line of severe thunderstorms impacted the vicinity. No damage was reported in the area.
Hail, Lubbock
- When
- June 19, 11:40 PM CST to 11:45 PM CST
- Where
- Lubbock County, 5 mi SW of Lubbock to Lubbock
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 33.529, -101.911
|Numerous reports, including from local media and off duty National Weather Service meteorologists, were received of large hail ranging from penny to quarter size in the west side of Lubbock. The largest hail affected the Shadow Hills subdivision in northwest Lubbock. No damage was reported.
Flash Flood, Lubbock
- When
- June 19, 11:50 PM CST to June 20, 1:00 AM CST
- Where
- Lubbock County, 6 mi W of Lubbock
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 33.580, -101.954
Local emergency officials reported that heavy rainfall resulted in flash flooding along several city street in west Lubbock. Reports indicated that several vehicles were stalled in flood waters. No injuries were reported.
Thunderstorm Wind, Cottle
- When
- June 20, 12:15 AM CST
- Where
- Cottle County, 1 mi N of Paducah
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.035, -100.300
The public reported that severe thunderstorm winds broke a number of large tree limbs just north of Paducah along U.S. Highway 62/83.
Hail, Terry
- When
- June 20, 12:20 AM CST to 12:25 AM CST
- Where
- Terry County, 7 mi E of Meadow
- Measured
- 0.88 in hail
- Crop damage
- $25,000
- Reported by
- Public
- Coordinates
- 33.330, -102.079
Local agricultural officials reported that pea to nickel size hail damaged cotton crops along the Terry and Lynn County line between Meadow and New Home.
Hail, Lynn
- When
- June 20, 12:20 AM CST to 12:25 AM CST
- Where
- Lynn County, 9 mi W of New Home
- Measured
- 0.88 in hail
- Crop damage
- $25,000
- Reported by
- Public
- Coordinates
- 33.320, -102.076
Local agricultural officials reported that pea to nickel size hail damaged cotton crops along the Terry and Lynn County line between Meadow and New Home.
Thunderstorm Wind, Stonewall
- When
- June 20, 12:50 AM CST to 1:00 AM CST
- Where
- Stonewall County, Aspermont
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 33.150, -100.230
Local law enforcement officials reported that severe thunderstorm winds caused minor roof damage to a number of structures in Aspermont. A Texas Tech University West Texas Mesonet site three miles northeast of the city recorded a peak wind gust of 53 mph.
High Wind, Crosby
- When
- June 20, 12:55 AM CST to 1:55 AM CST
- Where
- Crosby forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 33.615, -101.300 (the zone’s center; the record gives no point)
|High winds impacted parts of the the eastern South Plains, as a meso-high developed in the wake of a linear convective complex. Sustained winds exceeded 40 mph near Ralls, as measured by the Texas Tech University West Texas Mesonet. No damage was reported.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in New York, June 19 to 20, 20074 deaths · $30 million · 1.25 in hail · 30 events
- Hail and Damaging Winds in New York, June 19, 20071 death · 1 injured · $364,000 · 55 kt wind · 30 events
- Tornado and Hail in Pennsylvania, June 19, 20071 death · 1 injured · EF0 · 36 events
- Rip Current in Texas, June 19, 20071 death · 1 event
- Flash Flood and Hail in Texas, June 19 to 20, 2007$204,000 · 2 in hail · 62 events
- Flash Flooding and Hail in Oklahoma, June 19 to 20, 2007$219,000 · 4.25 in hail · 57 events
- Flash Flooding in Mississippi, June 19, 2007$950,000 · 5 events
- Damaging Winds in Texas, June 19 to 20, 2007$385,000 · 82 kt wind · 13 events
- Damaging Winds and Lightning Strike in Georgia, June 19, 20071 injured · $281,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Ohio, June 19, 2007$82,000 · 50 kt wind · 16 events
- Tornado and Hail in Kansas, June 19, 2007EF0 · 59 events
- Flash Flood and Damaging Wind in Alabama, June 19, 2007$115,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39294, 39297, 39301, 39304, 39312, 39313, 39314, 39319, 39316, 39317, 39318, 39320, 39331.